Sign Up for a Free Account
  • Updated 03.08.2021
  • Released 11.23.1993
  • Expires For CME 03.08.2024

Tardive dyskinesia

Introduction

Overview

Tardive dyskinesia is a group of delayed-onset iatrogenic movement disorders caused by dopamine receptor-blocking medications that can manifest as orobuccolingual stereotypy, dystonia, akathisia, tics, tremor, chorea, or as a combination of different involuntary movements. Abnormal movements can persist for years despite discontinuation of the offending drug. In many cases, tardive dyskinesia can be an irreversible condition, resistant to pharmacological treatment. Awareness of offending agents and early recognition of tardive dyskinesia is, therefore, important in clinical practice. This article presents an overview of the etiology and phenomenology of tardive dyskinesia, as well as the current views on pathophysiology and treatment of tardive dyskinesia.

Key points

• Tardive dyskinesia usually occurs after prolonged exposure to medications with dopamine receptor-blocking properties and may emerge during the course of treatment or following discontinuation of the medication or reduction of the dose.

• Tardive dyskinesia may not improve, despite discontinuation of the offending agent.

• The pathophysiology of tardive dyskinesia remains poorly understood.

• Gradual tapering off an offending drug and/or the use of VMAT are currently the main treatment strategies for tardive dyskinesia.

Historical note and terminology

Neuroleptics were introduced in 1952 for treatment of schizophrenia, and the first case of drug-induced orofacial-lingual stereotypy, referred to as “paroxysmal dyskinesia,” was reported five years later (125). Unlike acute drug-induced movement disorders (acute dystonic reaction) or dose-dependent reversible conditions (drug-induced parkinsonism) that subside with discontinuation of the medication, other hyperkinetic movement disorders can have delayed onset for months or years after the initial dose, hence, the name “tardive.” The term "tardive dyskinesia" was first introduced in 1964 and is now commonly used to identify any tardive movement disorder, including stereotypy, akathisia, dystonia, myoclonus, tics, chorea, and tremor (35). Frequently, however, clinicians reserve the term “tardive dyskinesia” or “classic tardive dyskinesia” when referring to orofacial-lingual stereotypy, and they use the term “tardive syndrome” for all tardive movement disorders, especially those cases manifesting as a combination of a few different abnormal movements. The Diagnostic and Statistical Manual of Mental Disorders, 5th edition (DSM-V), defines tardive dyskinesia as “involuntary athetoid or choreiform movements lasting at least a few weeks, developing in association with the use of a neuroleptic medication for at least a few months, and persisting beyond 4-8 weeks” (04). However, this definition fails to identify other nonneuroleptic agents that can cause tardive dyskinesia, or to include all phenomenological presentations of tardive syndrome.

This is an article preview.
Start a Free Account
to access the full version.

  • Nearly 3,000 illustrations, 
including video clips of 
neurologic disorders.

  • Every article is reviewed by our esteemed Editorial Board for accuracy and currency.

  • Full spectrum of 
neurology in 1,200 
comprehensive articles.

Questions or Comment?

MedLink, LLC

10393 San Diego Mission Rd, Suite 120

San Diego, CA 92108-2134

Toll Free (U.S. + Canada): 800-452-2400

US Number: +1-619-640-4660

Support: service@medlink.com

Editor: editor@medlink.com